Australasian Science: Australia's authority on science since 1938

The Dangers of Slow-Release Paracetamol

The current pack size of modified-release paracetamol is increasing the risk of overdose, according to an Emergency Medicine Australasia study of people who intentionally take more than the recommended dose.

Paracetamol overdose accounts for up to 20% of deliberate poisonings presenting to Australian and North American emergency departments. At sufficient doses paracetamol can lead to a slow and painful death due to liver and kidney failure.

Prof Andis Graudins, a clinical toxicologist and emergency physician with Monash Health and Monash University, identified 42 cases of poisoning with modified-release paracetamol in patients attending Monash Health’s emergency departments over a 4-year period.

Twenty-seven cases required immediate treatment due to overconsumption of modified-release paracetamol. Four more patients had an initial blood paracetamol reading that was non-toxic, but treatment was required because the blood paracetamol concentration later increased into the toxic range. The delay in toxicity is due to the modified-release nature of the formulation.

Graudins said most people with overdose of modified-release paracetamol are easily recognised and treated, but vigilance is required by doctors to ensure that poisoning is not missed in patients whose blood paracetamol concentrations riser later.

Graudins believes that authorities need to consider restricting pack sizes to reduce the severity of some overdoses. Supermarkets have already been limited to pack sizes of 21, but larger packs containing up to 100 pills are available at pharmacies.

Modified-release paracetamol taken for osteoarthritis has been on the Australian market since 2001, and listed on the Pharmaceutical Benefits Scheme since 2008.